As a person ages, one tends to develop a number of chronic health conditions and concerns. That is inevitable. As a result, they also start taking multiple medicines to treat the various conditions. But according to a study published in the American Geriatrics Society journal, scientists have found that when older adults take five or more medicines (a scenario called "polypharmacy" by health experts), it can increase the risk of harmful side effects.
Interestingly, taking more than five medications is linked to frailty. It is a known fact that as you age, you start becoming weaker. Then if you live on multiple medications, it affects you further by hampering your ability to function well.
Recently, a team of researchers examined information from a large German study of older adults called ESTHER (Epidemiological Study on Chances for Prevention, Early Detection, and Optimized Therapy of Chronic Diseases at Old Age) to learn how taking more than five medicines might affect frailty in older adults.
The researchers looked at information from nearly 2,000 participants in the ESTHER study, which began in 2000 with nearly 10,000 participants. Follow-ups on participants were conducted after two, five, eight, and 11 years. People in the study were between 50- and 75-years-old when the study began.
Two pharmacists individually reviewed all medications taken and excluded medicines and supplements that were not known to cause side effects. After adjusting for differences in patient characteristics including illnesses, the researchers learned that people who took between 5 to 9 medicines were 1.5 times more likely to become frail within 3 years compared with people who took fewer than 5 medications. People who took more than 10 medicines were twice as likely to become frail within three years as people who took less than five.
The researchers concluded that reducing multiple avoidable prescriptions for older adults could be a promising approach for lessening the risks for frailty.
So don't just pop medicines. Keep in mind the side effects.